Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 36, NWS Caribou, ME

September 13, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 13, 2018, 3:30 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 14, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2018, 3:30 PM EDT (19:30 UTC)
In effect from
Sep 14, 2018, 8:00 AM EDT
Expired
Sep 14, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WHUS41 KCAR 131930
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
330 PM EDT Thu Sep 13 2018

...HIGH SURF EXPECTED INTO FRIDAY...

MEZ029-030-140330-
/O.NEW.KCAR.BH.S.0036.180914T1200Z-180915T0000Z/
/O.CON.KCAR.SU.Y.0001.000000T0000Z-180914T1800Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
330 PM EDT Thu Sep 13 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Friday evening.

* Surf Height...Around 5 feet.

* Timing...Through early Friday afternoon.

* Impacts...High dangerous surf and strong rip currents will 
  make for hazardous surf conditions.

* Rip Currents...Are powerful channels of water flowing quickly 
  away from shore. Heed the advice of lifeguards. Pay attention 
  to flags and posted signs.

* High Surf...Large waves can present a danger to people on 
  rocks above the water. Stay away from rock outcrops along the 
  shoreline exposed to ocean waves...as waves can easily sweep 
  people into the cold ocean water.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the mid to upper 70s
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low to mid 50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing rip currents and localized beach
erosion.

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
4 follow-up statements
428 
WHUS41 KCAR 140219
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1019 PM EDT Thu Sep 13 2018

...HIGH SURF EXPECTED INTO FRIDAY...

MEZ029-030-141030-
/O.CON.KCAR.SU.Y.0001.000000T0000Z-180914T1800Z/
/O.CON.KCAR.BH.S.0036.180914T1200Z-180915T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1019 PM EDT Thu Sep 13 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT FRIDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* Surf Height...Around 5 feet.

* Timing...Through early Friday afternoon.

* Impacts...High dangerous surf and strong rip currents will 
  make for hazardous surf conditions.

* Rip Currents...Are powerful channels of water flowing quickly 
  away from shore. Heed the advice of lifeguards. Pay attention 
  to flags and posted signs.

* High Surf...Large waves can present a danger to people on 
  rocks above the water. Stay away from rock outcrops along the 
  shoreline exposed to ocean waves...as waves can easily sweep 
  people into the cold ocean water.

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the low to mid 
  50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing rip currents and localized beach
erosion.

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
010 
WHUS41 KCAR 140646
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
246 AM EDT Fri Sep 14 2018

...HIGH SURF EXPECTED TODAY...

MEZ029-030-141500-
/O.CON.KCAR.SU.Y.0001.000000T0000Z-180914T1800Z/
/O.CON.KCAR.BH.S.0036.180914T1200Z-180915T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
246 AM EDT Fri Sep 14 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Surf Height...Around 5 feet.

* Timing...Through early Friday afternoon.

* Impacts...High dangerous surf and strong rip currents will 
  make for hazardous surf conditions.

* Rip Currents...Are powerful channels of water flowing quickly 
  away from shore. Heed the advice of lifeguards. Pay attention 
  to flags and posted signs.

* High Surf...Large waves can present a danger to people on 
  rocks above the water. Stay away from rock outcrops along the 
  shoreline exposed to ocean waves...as waves can easily sweep 
  people into the cold ocean water.

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the low to mid 
  50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing rip currents and localized beach
erosion.

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
248 
WHUS41 KCAR 141348
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
948 AM EDT Fri Sep 14 2018

...HIGH SURF EXPECTED TODAY...

MEZ029-030-142200-
/O.CON.KCAR.SU.Y.0001.000000T0000Z-180914T1800Z/
/O.CON.KCAR.BH.S.0036.000000T0000Z-180915T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
948 AM EDT Fri Sep 14 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Surf Height...Around 5 feet.

* Timing...Through early Friday afternoon.

* Impacts...High dangerous surf and strong rip currents will 
  make for hazardous surf conditions.

* Rip Currents...Are powerful channels of water flowing quickly 
  away from shore. Heed the advice of lifeguards. Pay attention 
  to flags and posted signs.

* High Surf...Large waves can present a danger to people on 
  rocks above the water. Stay away from rock outcrops along the 
  shoreline exposed to ocean waves...as waves can easily sweep 
  people into the cold ocean water.

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the low to mid 
  50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing rip currents and localized beach
erosion.

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
135 
WHUS41 KCAR 141631
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1231 PM EDT Fri Sep 14 2018

MEZ029-030-150000-
/O.CAN.KCAR.SU.Y.0001.000000T0000Z-180914T1800Z/
/O.CON.KCAR.BH.S.0036.000000T0000Z-180915T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1231 PM EDT Fri Sep 14 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Caribou has cancelled the High
Surf Advisory. The Beach Hazards Statement remains in effect.

* Timing...Through early this evening.

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the low to mid 
  50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 1:02 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 13, 1:02 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
102 PM EDT Thu Sep 13 2018

.SYNOPSIS...
High pressure will remain across the region through the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Clear skies remain except in coastal Hancock where scattered cu
fields exist. Fog development will be the primary challenge for
tonight. Coastal zones, river valleys and lakes will all receive
some degree of fog...mostly after midnight.

Previous Discussion...
Surface high pressure will build across the region today
through tonight. An upper level disturbance will cross the Gulf
of Maine early today. A Dense Fog Advisory has been issued for
northern and central portions of the region until 9 AM where
mostly clear skies along with light winds and low level moisture
have supported the development of areas of dense fog,
particularly in valley locations. Otherwise, mostly sunny skies
are expected across northern and central areas today. The
disturbance crossing the Gulf of Maine will bring partly/mostly
cloudy skies Downeast early this morning, with mostly sunny
skies this afternoon. Areas of fog are also possible Downeast
early this morning. Mostly clear skies are expected across the
entire forecast area tonight, with patchy fog again possible.
High temperatures today will range from around 80 to the lower
80s across much of the forecast area, with mid to upper 70s
along the Downeast coast. Low temperatures tonight will range
from the upper 40s to lower 50s north, to the lower to mid 50s
Downeast. A High Surf Advisory remains in effect along the
Downeast coast today into Friday afternoon.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Strong high pressure is expected to remain over the region
Friday then gradually weaken Saturday as a cold front moves down
from the north. This front may produce some isolated showers
Saturday, especially in the north. High pressure will build back
across the northeast Sunday. Highs will be near 80 with lows in
the 40s and 50s.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will move eastward into the Atlantic later Sunday.
Low pressure will approach from the southwest Monday and bring
rain to the region Tuesday into Wednesday. A cold front is then
expected to move across the state later Wednesday with a colder
air mass moving in behind it.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Variable conditions will occur with any fog early
this morning, then again later tonight. Otherwise, VFR
conditions are expected today through tonight.

SHORT TERM: Expect VFR conditions Friday through Monday.
&&

.MARINE...
9am update...Extended the SCA for Hazardous Seas until 2 pm
Friday as long period SE swell around 5 to 6 feet will continue
into Friday afternoon.

NEAR TERM: A Small Craft Advisory for Hazardous Seas remains in
effect for much of the waters, with the exception of the
intracoastal waters, today into tonight. Visibilities will be
reduced in fog this morning. A High Surf Advisory remains in
effect along the Downeast coast today into Friday afternoon.

SHORT TERM: Have blended the Nam and Gfs for winds. For waves:
The primary wave systems through the weekend will be
southeasterly long period swell emanating from Hurricane
Florence. The primary wave system will be 2 – 3 feet/10
seconds with a secondary longer period system around 1
foot/14-16 seconds. The long period swell is expected to slowly
subside through the weekend. The long period swell may result in
high surf conditions, rip currents, and shoaling/breaking of
waves in deeper water than usual. Wind wave is expected to
remain below 2 feet. Will use NWPS for waves. Total Water Level:
Will keep anomaly along the coast at 0.00 however continue to
require a bias correction at Bangor at low tide of -1.0 through
the end of the forecast period.&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 2 PM EDT Friday for MEZ029-030.
MARINE...Small Craft Advisory for hazardous seas until 2 PM EDT Friday
     for ANZ050-051.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 2 PM EDT Friday for MEZ029-030.
MARINE...Small Craft Advisory for hazardous seas until 2 PM EDT Friday
     for ANZ050-051.
&&

Near Term...Norcross/MCW
Short Term...Mignone
Long Term...Mignone
Aviation...Norcross/MCW/Mignone
Marine...Norcross/MCW/Mignone
Hazardous weather outlook, Sep 13, 9:00 AM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
900 AM EDT Thu Sep 13 2018

MEZ001>006-010-011-031-032-141300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
900 AM EDT Thu Sep 13 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, North Central Maine, Northern Maine and
West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-141300-
Southern Penobscot-Interior Hancock-Central Washington-
900 AM EDT Thu Sep 13 2018

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-141300-
Coastal Hancock-Coastal Washington-
900 AM EDT Thu Sep 13 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
900 AM EDT Thu Sep 13 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:53 AM EDTDense Fog AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset, Washington5 hr

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.